The development of ventricular tachyarrhythmias caused by low-dose intracoronary infusion of endothelin-1 (ET-1) has recently been observed in dogs. The aim of the present study was to investigate the pathomechanism of ET-1-induced ventricular arrhythmias in 32 anesthetized, open-chest mongrel dogs in group A (n = 14) without, in group B (n = 14), and in group C (n = 4 control) with atrioventricular node ablation. The coronary blood flow (CBF) was measured in the left anterior descending (LAD) coronary artery by an electromagnetic flowmeter. Standard ECG, atrial and ventricular electrograms, and in groups B and C endocardial and epicardial monophasic action potentials (MAPs) were recorded. ET-1 was administered into the LAD at a low dose (30-60 pmol/min). At the time of the appearance of premature beats, CBF was only slightly decreased. The effective ventricular refractory period did not change significantly. Onset of spontaneous polymorphic and monomorphic sustained ventricular tachycardia (sVT) was observed in five dogs without bradycardia and in nine dogs with bradycardia. VTs in dogs with complete AV block were longer and slower. In most of the cases, ventricular fibrillation occurred. ET-1 treatment resulted in a significant increase in MAP 90% duration (255 ± 9 vs. 290 ± 8 ms endocardial, 244 ± 10 vs. 292 ± 12 epicardial; p < 0.05) at 70 beats/min ventricular pacing. In eight cases (group B), third-phase early afterdepolarization could be recorded. According to our results, the mechanism of ET-1-induced arrhythmias appears to be based on prolongation of MAP duration and development of afterdepolarizations.
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine